EMMET MEARA

The gory side effects of those miracle elixirs

Posted May 26, 2011, at 9:54 p.m.
Last modified May 27, 2011, at 11:46 a.m.

One of the staples of my day is the evening news. It’s not for the grim news of the latest disasters, which I have read about online for 12 hours before the broadcast, but for the ads in between the tornado reports.

I choose the NBC news because I always have, ever since John Chancellor reported from “somewhere in custody” during a national political convention.

In case you haven’t noticed, the ads on the 30-minute program are dominated by the drug companies. You may have something wrong with you, such as “restless leg syndrome,” and you need the drugs. You just don’t know it. By the end of the news, I always feel a little ill.

What I watch for is the litany of side effects from all of these miracle cures. I don’t know, but I assume there is an FDA requirement to reveal all the gory side effects once you have claimed the cure for your elixir.

My personal favorite is for the drug (no names, please) that promises you help to stop smoking. I can testify to the difficulty of that endeavor since I struggled for 10 years or more with that problem.

But here is a partial list of the side effects of this miracle cure: nausea, constipation, gas, vomiting, increased depression in people with a history of depression and increased nicotine withdrawal symptoms.

That’s page one.

How about: behavior changes, things such as increased agitation, trouble sleeping and strange, vivid dreams.

I am well versed on the dangers of smoking. But I might decide to continue with the Kools before I take any of those little white pills.

The NBC news program on Tuesday broadcast an ad for a drug (no names, please) which allegedly eased the effects of dementia. This is certainly no matter to be considered lightly.

But dementia could be preferable to the long list of “common” side effects which include diarrhea, dizziness, drowsiness, headache, increased sweating, loss of appetite, nausea, stomach pain, tiredness, trouble sleeping, vomiting, weakness and weight loss.

That was page one.

Page two includes “severe allergic reactions; rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips or tongue; anxiety, bloody or black, tarry stools; chest pain, confusion; decreased coordination; decreased, increased or painful urination; fainting; fever; new or worsening mental or mood changes; new or worsening tremor or uncontrolled muscle movements; new or worsening trouble walking; seizures; severe or persistent diarrhea; nausea; stomach pain or vomiting; severe or persistent dizziness, tiredness or weakness; severe or persistent loss of appetite or weight loss; slow or irregular heartbeat; trouble speaking or swallowing; twitching of the face or tongue; and vomit that looks like blood or coffee grounds.”

Coffee grounds.

Even a casual perusal of drug websites found several antidepressants that increase the likelihood of suicide.

One weightloss drug admitted that use could cause “anal leakage.”

And these are the drugs that have been approved by the FDA. Imagine the ones that don’t make it.

Watching these ads enough at 6:30 each night is enough to make the news look better, by comparison.

Sort of.

Send complaints and compliments to Emmet Meara at emmetmeara@msn.com.

SEE COMMENTS →

ADVERTISEMENT | Grow your business
ADVERTISEMENT | Grow your business

Similar Articles

More in Living